Alert archive / Idaho / Red Flag Warnings in 2016

Red Flag Warning 14, NWS Pocatello, ID

August 18, 201618 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 18, 2016, 1:48 AM MDT for 18 counties in Idaho. It took effect at Aug 18, 2016, 12:00 PM MDT. It was in force for 12 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2016, 1:48 AM MDT (07:48 UTC)
In effect from
Aug 18, 2016, 12:00 PM MDT
Expired
Aug 19, 2016, 12:00 AM MDT
In force
12 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Blaine County, ID, Boise County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Jefferson County, ID, Lemhi County, ID, Madison County, ID, Oneida County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 36 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 3:21 PM MDTHAIL 0.751 Nne Carey, IDDIME SIZE HAIL IN CAREY.
Aug 18, 4:00 PM MDTHAIL 0.51 Ne Carey, IDREPORTED VIA OFFICE FACEBOOK PAGE. ALSO REPORTED VERY HEAVY RAIN AND WINDS GUSTS AROUND 35MPH.
Aug 18, 6:19 PM MDTHAIL 0.51 Ne Carey, IDREPORTED VIA OFFICE FACEBOOK PAGE. ALSO REPORTED VERY HEAVY RAIN AND WINDS GUSTS AROUND 35MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 7.8 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
3519 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

853 
WWUS85 KPIH 180748
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
148 AM MDT THU AUG 18 2016

IDZ422-476-182200-
/O.NEW.KPIH.FW.W.0014.160818T1800Z-160819T0600Z/
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
148 AM MDT THU AUG 18 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT FOR LIGHTNING FOR FIRE WEATHER ZONES 422 AND 476...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT. 

* AFFECTED AREA...FIRE WEATHER ZONE 422. FIRE WEATHER ZONE 476. 

* THUNDERSTORMS...SCATTERED THUNDERSTORMS MOVING TO THE SOUTHEAST
  AT 10 MPH.

* LIGHTNING ACTIVITY LEVEL...4.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW, OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$

IDZ411-182200-
/O.NEW.KPIH.FW.W.0014.160818T1800Z-160819T0600Z/
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
148 AM MDT THU AUG 18 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT FOR LIGHTNING FOR FIRE WEATHER ZONE 411...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT. 

* AFFECTED AREA...FIRE WEATHER ZONE 411.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS MOVING TO THE SOUTHEAST
  AT 10 MPH.

* LIGHTNING ACTIVITY LEVEL...4.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW, OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$

IDZ410-413-182200-
/O.NEW.KPIH.FW.W.0014.160818T1800Z-160819T0600Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-CARIBOU RANGE/CARIBOU NF-
148 AM MDT THU AUG 18 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT FOR LIGHTNING FOR FIRE WEATHER ZONES 410 AND 413...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT. 

* AFFECTED AREA...FIRE WEATHER ZONE 410. FIRE WEATHER ZONE 413. 

* THUNDERSTORMS...SCATTERED THUNDERSTORMS MOVING TO THE SOUTHEAST
  AT 10 MPH.

* LIGHTNING ACTIVITY LEVEL...4.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW, OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$

MESSICK
3 follow-up statements
999 
WWUS85 KPIH 182022
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
222 PM MDT THU AUG 18 2016

IDZ422-476-190600-
/O.CON.KPIH.FW.W.0014.000000T0000Z-160819T0600Z/
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
222 PM MDT THU AUG 18 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR LIGHTNING FOR SOUTHEAST IDAHO FIRE WEATHER ZONES 422 AND
476...

* AFFECTED AREA...FIRE WEATHER ZONES 422 AND 476.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS MOVING TO THE SOUTHEAST
  AT 10 MPH. THUNDERSTORM OUTFLOWS OF AROUND 30 MPH ARE EXPECTED.

* LIGHTNING ACTIVITY LEVEL...4.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$

IDZ411-190600-
/O.CON.KPIH.FW.W.0014.000000T0000Z-160819T0600Z/
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
222 PM MDT THU AUG 18 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR LIGHTNING FOR SOUTHEAST IDAHO FIRE WEATHER ZONE 411...

* AFFECTED AREA...FIRE WEATHER ZONE 411.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS MOVING TO THE SOUTHEAST
  AT 10 MPH. THUNDERSTORM OUTFLOWS OF AROUND 30 MPH ARE EXPECTED.

* LIGHTNING ACTIVITY LEVEL...4.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$

IDZ410-413-190600-
/O.CON.KPIH.FW.W.0014.000000T0000Z-160819T0600Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-CARIBOU RANGE/CARIBOU NF-
222 PM MDT THU AUG 18 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR LIGHTNING FOR FIRE WEATHER ZONES 410 AND 413...

* AFFECTED AREA...FIRE WEATHER ZONE 410. FIRE WEATHER ZONE 413.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS MOVING TO THE SOUTHEAST
  AT 10 MPH. EXPECT THUNDERSTORM OUTFLOWS OF AROUND 30 MPH. 

* LIGHTNING ACTIVITY LEVEL...4.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$
275 
WWUS85 KPIH 190407
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
1007 PM MDT THU AUG 18 2016

...RED FLAG WARNING IS CANCELLED FOR LIGHTNING FOR FIRE WEATHER
ZONES 410...411...413 AND 476...

IDZ410-411-413-422-476-190515-
/O.CAN.KPIH.FW.W.0014.000000T0000Z-160819T0600Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
CARIBOU RANGE/CARIBOU NF-SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
1007 PM MDT THU AUG 18 2016

...RED FLAG WARNING IS CANCELLED FOR LIGHTNING FOR FIRE WEATHER
ZONES 410...411...413 AND 476...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE RED
FLAG WARNING. 

THUNDERSTORMS HAVE ENDED OVER THE CENTRAL MOUNTAINS THIS
EVENING...WHILE LINGERING SHOWERS AND VERY ISOLATED CONTINUE
ACROSS PORTIONS OF THE UPPER SNAKE PLAIN AND HIGHLANDS. DUE TO THE
DECREASING TREND IN SHOWERS AND STORMS AT THIS TIME...WE WILL END
THE RED FLAG WARNING EARLY THIS EVENING. 

$$
096 
WWUS85 KPIH 190408 CCA
RFWPIH

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE POCATELLO ID
1008 PM MDT THU AUG 18 2016

...RED FLAG WARNING IS CANCELLED FOR LIGHTNING FOR FIRE WEATHER
ZONES 410...411...413...422 AND 476...

IDZ410-411-413-422-476-190515-
/O.COR.KPIH.FW.W.0014.000000T0000Z-160819T0600Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
CARIBOU RANGE/CARIBOU NF-SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
1008 PM MDT THU AUG 18 2016

...RED FLAG WARNING IS CANCELLED FOR LIGHTNING FOR FIRE WEATHER
ZONES 410...411...413..422 AND 476...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE RED
FLAG WARNING. 

THUNDERSTORMS HAVE ENDED OVER THE CENTRAL MOUNTAINS THIS
EVENING...WHILE LINGERING SHOWERS AND VERY ISOLATED CONTINUE
ACROSS PORTIONS OF THE UPPER SNAKE PLAIN AND HIGHLANDS. DUE TO THE
DECREASING TREND IN SHOWERS AND STORMS AT THIS TIME...WE WILL END
THE RED FLAG WARNING EARLY THIS EVENING. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 17, 12:42 PM MDT, 13 hours 6 minutes earlier.

Area forecast discussion, Aug 17, 12:42 PM MDT, 13 hours 6 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
1242 PM MDT WED AUG 17 2016

.SHORT TERM...Tonight through Sunday...Scattered showers and thunderstorms
expected across the Central Mountains and Southern Highlands for
this evening with improving conditions after 10 pm MDT, though an
isolated shower or thunderstorm cannot be ruled out overnight.
Wind gusts up to 20 mph possible with light rainfall amounts of
less than 0.10 inches in individual cells. Small hail is also
possible. It is likely that another round of shower and
thunderstorm activity will occur on Thursday and will probably
begin earlier in the day compared to today. Therefore, expect
thunderstorms in the morning for those along the Divide, Island
Park, and in the northern Snake Plain. This activity will push
southwards through the day.

A cold front will be progressing southwards through SE Idaho on Friday,
decreasing temperatures 5 to 10 degrees in its wake. High
temperatures Friday are expected to be in the low to mid 80s
across the Snake River Plain with lower temperatures elsewhere. A
gradual warming trend is expected over the weekend with
temperatures back into the upper 80s to low 90s by Sunday. Behind
the front, expect wind speeds to increase upwards of 15 to 25 mph
with higher gusts to 35 mph at times. Northerly winds will
increase at first along the Divide and in the Central Mountains
early Friday and continue to push southwards during the day. Only
isolated showers are forecast with the actual passage of this
front.

.LONG TERM...Monday through Wednesday...Approaching upper trough
expected early next week though amplitude of this wave differs a
bit between global forecast models. GFS model currently shows the
wave to be relatively strong and thus brings SE Idaho strong 15 to
20 mph afternoon winds Monday and Tuesday afternoons. Hints of
precipitation are noted Monday through Wednesday across the
Southern and Eastern Highland locations as well. With the ECMWF
solution, precipitation is noted Monday afternoon only, in these
same locations, and winds closer to 10 to 15 mph are noted with
weaker amplified trough. A weak, broad trough to the west may
bring isolated showers to the region late week. NP/Hedges

&&
.AVIATION...Disorganized, orographically forced convection is
expected today while stubborn upper troughing remains over Nevada.
Will keep VCTS mention in TAFs, and wouldn't be surprised if
terminals are occasionally impacted by strong outflow winds. Smoke
from the increasing number of wildfires may also pose a challenge to
visibility at the sites, though we are expecting things to remain
predominantly VFR. Showers/isolated thunderstorms could linger
through the overnight hours into tomorrow morning.  Hinsberger

&&

.FIRE WEATHER...Concern today will be thunderstorm coverage.
Continuing with isolated to widely scattered wording. Convection is
already underway along our southern and eastern borders as of noon
today. Models all suggest disorganized pulse convection, mainly
developing over the mountains. The 17Z HRRR favors convection over
the Central Mountains this afternoon, but is slow in picking up on
current convective trends. Storms will likely generate strong
outflow winds. Forecast tomorrow is even less certain as to where
thunderstorms will initiate. GFS favors the Central Mountains, and
the NAM favors the Southeastern Highlands. A cold front is expected
to enter the area Thursday night into Friday, shifting winds
northeasterly. Wind gusts will generally be 20 to 25 mph for fire
weather zones 410 and 411, but Red Flag potential will be assuaged
by the higher humidity. The 12Z GFS solution, however, shows less
influence of the cold front over Idaho and pushes the system further
into Wyoming. Dry and stable weather should prevail over the weekend
into early next week. Hinsberger

&&
.PIH Watches/Warnings/Advisories...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:08 PM MDTLake Wind AdvisoryPIH32 hr
Aug 18, 2:44 PM MDTSpecial Weather StatementPIHMadison46 min
Aug 18, 3:22 PM MDTSpecial Weather StatementPIHBlaine38 min
Aug 18, 4:06 PM MDTSpecial Weather StatementPIHBlaine39 min

Nearby

Red Flag Warnings in Idaho, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.